Arkansas, 2017

Flash Flooding and Damaging Winds in Arkansas, April 21, 2017

April 21, 2017 · NWS TSA · 7 events in 5 counties and zones

A strong upper level disturbance moved into the Southern Plains from the west on the 21st. A moist and unstable air mass was in place north of a stationary frontal boundary that extended across southern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance moved into the Southern Plains from the west on the 21st. A moist and unstable air mass was in place north of a stationary frontal boundary that extended across southern Oklahoma. Strong to severe thunderstorms developed north of the front during the early morning hours. The strongest storms produced damaging wind as they moved across northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 21, 2:07 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 21, 2:07 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
307 AM CDT Fri Apr 21 2017

.DISCUSSION...
Early morning water vapor imagery showed progressive shortwave
trough moving across northeastern New Mexico and over the OK/TX
panhandles. The surface front extended from a low southwest of
Midland northeast to near Wichita Falls through southeast
Oklahoma. Elevated storms are ongoing across northeast Oklahoma,
forming along and north of the 850mb front. So far these storms
have been below severe limits. Most areas have received up to a
half inch of rain with isolated amounts over an inch.

The main concern today will be additional heavy rain and the
potential for flooding. There are several rivers in our area which
are forecast to have minor or moderate flooding based on forecast
precipitation amounts. The NAM shows the heaviest QPF axis farther
north across far northeast Oklahoma into northwest Arkansas while
the ECMWF is a bit farther south. It does appear that widespread
2-3" amounts will occur today with locally higher amounts. We will
add Sequoyah and McIntosh counties to the ongoing Flood Watch.

As far as severe weather, the better potential is south of I-40.
The front will not lift north in areas where there has been
recent or ongoing convection. There are some storms approaching
from central OK that could produce isolated large hail across
mainly east central Oklahoma this morning. If storms can initiate
later this afternoon along the stalled front in southern
Oklahoma, they could affect mainly southeast Oklahoma by late
afternoon.

Short wave trough axis will be over northeast Oklahoma tonight,
which will drive the boundary south and bring an end to the rain
by early Saturday morning. Temperatures on Saturday will be quite
chilly compared to recent days, with highs in the 50s and lows on
Sunday morning in the upper 30s to mid 40s. Sunday will bring a
return to sunshine and a warmup, with the next chance for
precipitation arriving by Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  46  57  40 / 100  80  10  10
FSM   73  53  59  42 /  90  80  10  10
MLC   74  49  59  41 /  80  80  10   0
BVO   59  45  56  37 / 100  80  10   0
FYV   64  46  52  36 / 100  90  30  10
BYV   59  45  51  38 / 100  90  40  10
MKO   66  49  57  40 / 100  80  10  10
MIO   58  45  54  39 / 100  90  20  10
F10   65  48  58  41 / 100  80  10   0
HHW   80  52  61  43 /  30  80  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ054>070.

AR...Flood Watch through this evening for ARZ001-002-010-011.

&&

SHORT TERM...12
LONG TERM....06

CORFIDI
Hazardous weather outlook, Apr 21, 3:59 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 AM CDT Fri Apr 21 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 AM CDT Fri Apr 21 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

TORNADO.
	RISK...Limited.
	AREA....Southeast Oklahoma
	ONSET....This afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
    ONSET...This afternoon.

FLASH FLOOD.
    RISK...Elevated.
    AREA...Eastern Oklahoma and northwest Arkansas.
    ONSET...This afternoon.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A cluster of strong thunderstorms with locally heavy rain will
continue spreading across eastern Oklahoma into northwest
Arkansas this morning as a front stalls over the region. Small
hail, gusty winds and locally heavy rainfall will be likely in the
stronger storms.

Additional strong to severe thunderstorms are expected to develop
across portions of eastern Oklahoma this afternoon in association
with an approaching upper level jet streak moving out of the
central Rockies. The convective line will sweep across southeast
Oklahoma and northwest Arkansas late this afternoon into the
evening hours with large hail, damaging winds and heavy rainfall.
A tornado or two will also be possible across southeast Oklahoma,
possibly extending into west-central Arkansas.

Flash flooding will become a significant concern with widespread
2 to 4 inches of rainfall expected through tonight with locally 6
inches possible. The heavy rainfall and severe weather threat
will begin to diminish after midnight as storms move east of the
area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY and Sunday...No Hazards.
MONDAY...High Wind Potential.
TUESDAY...No Hazards.
WEDNESDAY and Thursday...Thunderstorm Potential.

EXTENDED DISCUSSION...
Cooler conditions are expected behind the front through the weekend
as high pressure builds into the region. Shower and thunderstorm
chances will return Wednesday into Thursday of next week as another
storm system approaches from the west.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Apr 21, 3:03 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
403 AM CDT FRI APR 21 2017

OKZ065-066-210945-
Okmulgee OK-Okfuskee OK-
403 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND
OKFUSKEE COUNTIES UNTIL 445 AM CDT...

At 403 AM CDT, a strong thunderstorm was located 3 miles south of
Paden, moving east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Okmulgee...                       Okemah...
Okfuskee...                       Henryetta...
Boley...                          Weleetka...
Dewar...                          Schulter...
Paden...                          Bearden...
Castle...                         Clearview...
Okmulgee State Park...            Pharoah...
Bryant...                         Mason...

This includes Interstate 40 in Oklahoma between mile markers 212 and
240.

LAT...LON 3556 9662 3565 9599 3538 9591 3538 9598
      3534 9598 3530 9644 3546 9644 3546 9647
      3543 9650 3543 9652 3546 9654 3544 9657
      3541 9654 3539 9654 3541 9658 3540 9660
      3540 9662
TIME...MOT...LOC 0903Z 256DEG 44KT 3546 9654
Special weather statement, Apr 21, 3:16 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
416 AM CDT FRI APR 21 2017

OKZ064>066-210945-
Okmulgee OK-Okfuskee OK-Creek OK-
416 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CREEK...
NORTHWESTERN OKMULGEE AND NORTH CENTRAL OKFUSKEE COUNTIES UNTIL 445
AM CDT...

At 416 AM CDT, a strong thunderstorm was located 5 miles south of
Slick, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Okmulgee...                       Beggs...
Slick...                          Preston...
Okmulgee State Park...            Liberty...
Hectorville...

LAT...LON 3586 9596 3586 9591 3563 9587 3559 9631
      3577 9635
TIME...MOT...LOC 0916Z 259DEG 35KT 3570 9624
Special weather statement, Apr 21, 3:42 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
442 AM CDT FRI APR 21 2017

OKZ065-066-068-070-071-073-074-211030-
Haskell OK-Pittsburg OK-Muskogee OK-Okmulgee OK-Cherokee OK-
Okfuskee OK-McIntosh OK-
442 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HASKELL...
MCINTOSH...SOUTH CENTRAL CHEROKEE...NORTHERN PITTSBURG...MUSKOGEE...
OKMULGEE AND SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 530 AM CDT...

At 442 AM CDT, strong thunderstorms were located along a line
extending from near Bald Hill to 4 miles north of Dustin. Movement
was east at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Muskogee...                       Okmulgee...
Okemah...                         Eufaula...
Henryetta...                      Fort Gibson...
Checotah...                       Warner...
Morris...                         Weleetka...
Dewar...                          Porum...
Webbers Falls...                  Schulter...
Oktaha...                         Braggs...
Taft...                           Boynton...
Grayson...                        Council Hill...

This includes Interstate 40 in Oklahoma between mile markers 221 and
283.

LAT...LON 3579 9602 3579 9564 3576 9559 3579 9555
      3580 9502 3564 9510 3564 9513 3559 9513
      3520 9532 3526 9598 3529 9598 3529 9616
      3534 9635
TIME...MOT...LOC 0942Z 273DEG 48KT 3572 9582 3533 9604
Special weather statement, Apr 21, 4:35 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
535 AM CDT FRI APR 21 2017

OKZ068-070>072-074-076-211115-
Haskell OK-Muskogee OK-Sequoyah OK-Cherokee OK-Le Flore OK-
McIntosh OK-
535 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL...NORTHEASTERN
MCINTOSH...WESTERN SEQUOYAH...NORTH CENTRAL LE FLORE...SOUTHEASTERN
CHEROKEE AND SOUTHEASTERN MUSKOGEE COUNTIES UNTIL 615 AM CDT...

At 535 AM CDT, strong thunderstorms were located along a line
extending from Keefeton to 2 miles southwest of Porum. Movement was
east at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Sallisaw...                       Stigler...
Warner...                         Vian...
Gore...                           Porum...
Webbers Falls...                  Keota...
Whitefield...                     Marble City...
Braggs...                         Tamaha...
Briartown...                      Greenleaf State Park...
Cookson...                        Brushy Lake State Park...
Lake Tenkiller State Park...      Keefeton...
Kanima...                         Box...

This includes Interstate 40 in Oklahoma between mile markers 272 and
307.

LAT...LON 3521 9473 3526 9535 3564 9543 3574 9483
TIME...MOT...LOC 1035Z 267DEG 35KT 3558 9535 3533 9530
Local storm report, Apr 21, 5:09 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
609 AM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND GST     1 SW WEBBERS FALLS      35.50N 95.14W
04/21/2017  E65 MPH          MUSKOGEE           OK   STORM CHASER

            STORM CHASER ESTIMATED THUNDERSTORM WINDS TO 65 MPH NEAR
            INTERSECTION OF MUSKOGEE TURNPIKE AND I-40.

&&

JDS
Special weather statement, Apr 21, 5:42 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
642 AM CDT FRI APR 21 2017

ARZ010-011-211215-
Madison AR-Washington AR-
642 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND EASTERN
WASHINGTON COUNTIES UNTIL 715 AM CDT...

At 642 AM CDT, a strong thunderstorm was located 3 miles southwest of
West Fork, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Fayetteville...                   Farmington...
Prairie Grove...                  Elkins...
West Fork...                      Greenland...
Winslow...                        Hindsville...
Wesley...                         Blackburn...
Brentwood...                      Strickler...
Johnson...                        Goshen...
Black Oak...                      Georgetown...
Walnut Grove...                   Woolsey...
Crosses...                        Combs...

This includes Interstate 49 between mile markers 44 and 68.

LAT...LON 3580 9433 3612 9430 3617 9381 3579 9383
TIME...MOT...LOC 1142Z 260DEG 30KT 3588 9422

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
April 21, 5:45 AM CST
Where
Sebastian County, 0.96 mi ENE of Ft Smith
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.383, -94.403

Strong thunderstorm wind blew down an oak tree.

Thunderstorm Wind, Sebastian

When
April 21, 5:46 AM CST
Where
Sebastian County, 1.12 mi SSE of Ft Smith
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.365, -94.413

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Sebastian

When
April 21, 5:49 AM CST
Where
Sebastian County, 0.3 mi S of Barling
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.326, -94.301

Strong thunderstorm wind blew down a large tree onto a camper trailer. Several people were trapped inside the trailer.

Thunderstorm Wind, Crawford

When
April 21, 5:56 AM CST
Where
Crawford County, 0.5 mi ESE of Alma
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.478, -94.221

Strong thunderstorm wind blew down a tree.

Flash Flood, Madison

When
April 21, 6:00 AM CST to 10:00 AM CST
Where
Madison County, Wesley to Kingston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.030, -93.920

Widespread heavy rainfall across the southern portion of the county resulted in flooding that damaged numerous roads.

Flash Flood, Washington

When
April 21, 6:00 AM CST to 10:00 AM CST
Where
Washington County, Prairie Grove to Wedington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.980, -94.320

Heavy rainfall resulted in portions of several roads to be flooded.

Thunderstorm Wind, Franklin

When
April 21, 6:27 AM CST
Where
Franklin County, 0.18 mi W of Webb City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.480, -93.833

Strong thunderstorm wind blew down trees onto Highway 23.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690865, 690866, 690867, 690868, 697229, 697230, 690869.